MAUDE Adverse Event Report: STRYKER NEUROVASCULAR-UTAH-SALT LAKE CITY SYNCHRO2-14 SUPPORT PRE-SHAPED 215CM; WIRE, GUIDE, CATHETER

STRYKER NEUROVASCULAR-UTAH-SALT LAKE CITY SYNCHRO2-14 SUPPORT PRE-SHAPED 215CM; WIRE, GUIDE, CATHETER
Model Number S2SPP14215
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Embolism/Embolus (4438)
Date of Event 11/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device is unavailable to manufacturer.
 
Event or Problem Description
Iit was reported that the patient presented to hospital with the major stroke.The subject wire along with other devices were used to remove the hard clot located at the left posterior via the internal carotid artery.While probing, the tip of the wire (subject device) got stuck in the clot/stenosis and while twisting on proximal side the subject wire was torn off and caused a 120-minute surgical delay.The ass medical intervention was performed to retract the broken subject wire but unsuccessful as it remained inside the patient.In the process, a probably hard thrombus was passed.It was later reported that the patient had passed away due to presenting ischemic stroke condition prior to treatment and the outcome of patient death was not related to the subject wire device.
 
Event or Problem Description
It was reported that the patient presented to hospital with the major stroke.The subject wire along with other devices were used to remove the hard clot located at the left posterior via the internal carotid artery.While probing, the tip of the wire (subject device) got stuck in the clot/stenosis and while twisting on proximal side the subject wire was torn off and caused a 120-minute surgical delay.The ass medical intervention was performed to retract the broken subject wire but unsuccessful as it remained inside the patient.In the process, a probably hard thrombus was passed.It was later reported that the patient had passed away due to presenting ischemic stroke condition prior to treatment and the outcome of patient death was not related to the subject wire device.Update : it was confirmed that the probably hard thrombus was passed that occurred in the same territory as the embolism.The physician tried treat the thrombus by using an aspiration catheter first.After that didn¿t work they tried using a stent retriever.According to the physician indicated that the hard thrombus was not related to the subject synchro.
 
Additional Manufacturer Narrative
D4 expiration date - added.D9 product available to stryker ¿ updated.D9 returned to manufacturer on ¿updated.H3 device evaluated by mfg ¿updated.H3 summary attached - updated.H4 manufacturing date ¿ added.Section b5 executive summary: updated.F10 / h6 clinical signs code grid: updated.Based on the results of the dhr (device history record) review, there is no indication that the device, labeling or packaging failed to meet its specifications when released.Visual inspection of the subject guidewire device revealed that the subject guidewire was noted to be kinked/bent at 36cm, 65cm and 206cm from the proximal end.The subject guidewire ptfe (polytetrafluoroethylene) coating was noted to be peeling in multiple areas to 59.7cm from the proximal end.Additionally, the subject guidewire was noted to be broken/fractured with the core wire exposed at approximately 209cm from the proximal end.The subject guidewire was returned with a torque device and ptfe peelings we noted in the torque device.The hydrophilic coating was hydrated there were no anomalies noted.A functional inspection could not be confirmed as the device was damaged.The reported event was confirmed based on the device analysis.The reported event is covered in the device directions for use (dfu).As well, the risk of the reported event is documented in the risk documentation and there are current controls to mitigate the risk of the as reported event.Additional information provided by the customer indicated that there was no damage noted to the packaging prior to opening the packaging, the subject device was confirmed to be in good condition during preparation/prior to use on the patient, the device prepared for use as per the directions for use, continuous flush set up and maintained throughout the clinical procedure, other devices used in the procedure in conjunction with the subject device were react 71, trevo nxt, rebar.The patient¿s anatomy was moderate tortuous.The procedure was completed successfully.There was patient involvement as the device was in use on the patient at the time of the event.There was a delay in surgery due to the broken wire, there were no known adverse consequences as a result of the surgical delay.An ass medical intervention was performed.There were adverse consequences as the patient died.An ischämischer stroke was the cause of patient¿s outcome of death.The death was not related to the subject guidewire device, primary because of presenting condition prior to treatment.The patient¿s presenting condition prior to procedure was a major stroke.The broken subject guidewire tip could not be rescued from the patient's body, therefore still in patient.In the physician opinion, the reason of the broken subject guidewire was the distal tip of the wire got stuck in the clot/stenosis and while twisting on proximal side it tore off.There was friction/resistance encountered during the procedure because of very hard clot.There was no force used to overcome resistance.While the subject guidewire was torqued it is not known how many times and there was no excessive force applied during torquing the wire.A very hard clot was encountered during usage of the device that could have contributed to the subject guidewire breakage.The event description states ¿in the process, ¿a probably hard thrombus was passed¿ refers to the original embolization/prior procedure occurring in the same territory and the hard thrombus as the embolism.They tried treat the thrombus by using an aspiration catheter first.After that didn¿t work, they tried using a stent retriever.The hard thrombus was not related to the synchro.This event has been reported to the authorities and it is unknown if the customer has taken legal action.Product analysis found several kinks along the guidewire.The subject guidewire was broken 209cm from the proximal end and approximately 6cm of the distal end was not returned.The nitinol tubing was broken, the core wire was exposed, broken, and severely torqued which indicates the guidewire encountered excessive torque and manipulation during the procedure which resulted in the observed damage.Analysis of the returned device also found scraping and peeling of the ptfe was also evident in several sections from the proximal tip to approximately 59.7cm from the proximal end and most likely occurred as a of interaction with another device.Ptfe flakes were also noted inside the torque device which indicates the torque device was not securely fastened around the guidewire causing it to drag down the wire during use.An assignable cause of procedural factors will be assigned to the reported and analyzed ¿patient thromboembolic event ¿,¿guidewire distal tip broken/fractured during use¿ and ¿un-retrieved device fragments¿ in addition to the analyzed ¿guidewire kinked/bent¿ and ¿guidewire ptfe coating peeling¿ as the issue is associated with a product that meets stryker design and manufacture specifications and was used in according with the dfu but due to procedural and/or anatomical factors during use, the product performance was limited.

Brand Name
SYNCHRO2-14 SUPPORT PRE-SHAPED 215CM
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
STRYKER NEUROVASCULAR-UTAH-SALT LAKE CITY
4870 west 2100 south
salt lake city UT 84120
Manufacturer (Section G)
STRYKER NEUROVASCULAR-UTAH-SALT LAKE CITY
4870 west 2100 south
salt lake city UT 84120
Manufacturer Contact
tara lopez
47900 bayside parkway
fremont, CA 94538
5104132500
MDR Report Key12984972
Report Number3012931345-2021-00207
Device Sequence Number14770877
Product Code DQX
UDI-Device Identifier07613327459654
UDI-Public07613327459654
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K053268
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/24/2024
Device Model NumberS2SPP14215
Device Catalogue NumberS2SPP14215
Device Lot Number0000062834
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/17/2021
Supplement Date Received by Manufacturer02/10/2022
Initial Report FDA Received Date12/13/2021
Supplement Report FDA Received Date02/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
REACT 71 (UNKNOWN MANUFACTURER).; REBAR (UNKNOWN MANUFACTURER).; TREVO NXT (STRYKER).
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age83 YR
Patient SexFemale